Wyoming, 2016Funnel Cloud in Wyoming, June 13, 2016
June 13, 2016 · NWS RIW · 1 event in 1 county or zone
A strong thunderstorm moving northeast across Natrona County blossomed over and downstream of Casper Mountain around the city of Casper. The storm produced very heavy rain in a short period of time along with two separate reports of a funnel cloud east of town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm moving northeast across Natrona County blossomed over and downstream of Casper Mountain around the city of Casper. The storm produced very heavy rain in a short period of time along with two separate reports of a funnel cloud east of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 13, 1:51 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 13, 1:51 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
251 PM MDT MON JUN 13 2016
.SHORT TERM...Tonight through Thursday
Scattered showers with isolated thunderstorms will continue into
the evening hours across the area, with gusty wind over 40 mph,
small hail, and brief heavy rain. The precipitation should
diminish around midnight, with the exception of the Bighorn
mountains where light showers could continue through the night.
Tuesday will start seeing a slight drying and warming trend,
although more showers and thunderstorms can be expected across the
western and northern parts of the state in the afternoon and early
evening hours. The instability Tuesday should not be as strong so
the hail and wind gusts are not expected to be as large. Southwest
breezy conditions will pick up across southern and central WY.
Again, showers are expected to continue through the night across
NW WY with the moist SW flow.
On Wednesday, the long wave trough deepens over the Pacific
Northwest, strengthening the dry southerly flow from the central
Rockies into WY. Afternoon temperatures should increase by a few
degrees as the 700mb temps increase to 12 to 13C. Some cloudiness
will influence far northwest WY Wed and Thu. Thu should see the SW
flow increase, especially across southern and central WY, with
afternoon temps again in the 70s and 80s.
.LONG TERM...Thursday Night through Monday
Minor adjustments made to the previous long term forecast. The
Pacific Northwest long term trough will move slightly eastward
Friday keeping temperatures near seasonal across the state into
the weekend. The main shortwave trough though moves from Oregon
into Montana late Friday into Saturday, keeping the instability to
the north with just a slight chance of showers and thunderstorms
across NW WY. Upper level high pressure looks to strengthen Sunday
and Monday over the four corners/NM area with more shortwave
troughs moving through the northern Rockies. The result should be
some warming at the beginning of the week, with very small
precipitation chances. West to south flow should increase across
southern WY with a weak front moving into northern WY Monday.
&&
.AVIATION.../00z Issuance/
Scattered thunderstorms will persist into the evening hours before
decreasing to isolated rain showers after 04z. Some of the storms
will be quite strong with brief heavy rain, gusty wind to 40kts, and
hail. On Tuesday...the best chance of showers and thunderstorms will
be northwest of a line from KBPI to KPNA to KCOD.
&&
.FIRE WEATHER...
Active shower and thunderstorm day will continue into the evening
hours but should dissipate around midnight. Gusty wind over 40 mph
along with brief heavy rain and small hail can be expected with
the storms. Humidity recovery should be very good tonight. Tuesday
looks to be more showers and isolated thunderstorms, although the
coverage should be more confined to northwest WY with lesser
amounts in western and northern WY as well. The shower activity
Tuesday could continue through midnight as well. East of the
divide in central WY will be breezy from the SW with partly
cloudy skies. A warming and drying trend will begin Wednesday over
much of the area, with a noticeable jump in afternoon
temperatures and drop in afternoon humidities. The south to
southwest wind will also increase as an upper level low pressure
system moves into the Pacific Northwest.
&&
.RIW Watches/Warnings/Advisories...NONE.
&&
SHORT TERM...McDonald
LONG TERM...McDonald
AVIATION...Skrbac
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 13, 1:41 AM MST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT MON JUN 13 2016
WYZ001>020-022>030-141200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
241 AM MDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS
WILL BE STRONG TO POSSIBLY SEVERE...MAINLY EAST OF A GREYBULL TO
HILAND LINE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...ISOLATED THUNDERSTORMS OVER THE WEST AND NORTHWEST.
WEDNESDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS POSSIBLE OVER
THE FAR NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS OVER 40 MPH
AND FLOODING. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 13, 2:13 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MDT MON JUN 13 2016
WYZ019-132200-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
313 PM MDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER...
SOUTHEASTERN FREMONT AND SOUTHWESTERN NATRONA COUNTIES UNTIL 400 PM
MDT...
AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROOKS GAP...WHICH IS 10 MILES SOUTH OF JEFFREY CITY...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
JEFFREY CITY AROUND 330 PM MDT.
SPLIT ROCK AROUND 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4243 10734 4243 10752 4214 10752 4204 10758
4207 10762 4235 10818 4276 10794 4277 10792
4251 10729
TIME...MOT...LOC 2113Z 229DEG 28KT 4233 10787
13Special weather statement, Jun 13, 2:35 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT MON JUN 13 2016
WYZ007-017-020-132215-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-NATRONA COUNTY LOWER
ELEVATIONS-
335 PM MDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT AND
NORTHWESTERN NATRONA COUNTIES UNTIL 415 PM MDT...
AT 334 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MONETA...WHICH IS 17 MILES EAST OF SHOSHONI...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LYSITE AROUND 345 PM MDT.
HILAND AROUND 415 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4305 10786 4331 10790 4340 10729 4333 10729
4333 10730 4324 10730 4324 10729 4303 10728
TIME...MOT...LOC 2134Z 267DEG 20KT 4315 10777
13Special weather statement, Jun 13, 2:48 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MDT MON JUN 13 2016
WYZ005-007-015-017-018-132230-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER
BASIN-WIND RIVER MOUNTAINS EAST-LANDER FOOTHILLS-
348 PM MDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND SOUTH CENTRAL
HOT SPRINGS COUNTIES UNTIL 430 PM MDT...
AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ANCHOR DAM TO NEAR
DICKINSON PARK...AND MOVING EAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MILFORD AND SINKS CANYON STATE PARK AROUND 405 PM MDT.
LANDER AROUND 410 PM MDT.
HUDSON AROUND 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4264 10839 4270 10852 4265 10854 4276 10902
4372 10889 4372 10885 4376 10888 4377 10823
TIME...MOT...LOC 2147Z 277DEG 22KT 4369 10881 4283 10893
13Special weather statement, Jun 13, 3:07 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
407 PM MDT MON JUN 13 2016
WYZ007-017-018-132245-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-LANDER FOOTHILLS-
407 PM MDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT AND
SOUTHEASTERN HOT SPRINGS COUNTIES UNTIL 445 PM MDT...
AT 405 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ETHETE...WHICH IS 12 MILES NORTH OF LANDER...MOVING NORTHEAST AT 40
MPH. OTHER THUNDERSTORMS WERE STRENGTHENING AROUND RIVERTON AND MAY
BECOME MORE SIGNIFICANT WITH HALF INCH HAIL OR MORE AND CONTINUED
STRONG WIND GUSTS..FREQUENT LIGHTNING AND VERY HEAVY RAIN. ANYONE
AROUND CENTRAL OR EASTERN FREMONT COUNTY SHOULD BE ALERT FOR STRONG
THUNDERSTORMS THROUGH AT LEAST 6 PM THIS EVENING.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
KINNEAR AROUND 415 PM MDT.
OCEAN LAKE AROUND 420 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4267 10838 4309 10897 4355 10839 4323 10766
TIME...MOT...LOC 2205Z 220DEG 36KT 4301 10867
13
Special weather statement, Jun 13, 3:22 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
422 PM MDT MON JUN 13 2016
WYZ001-132300-
YELLOWSTONE NATIONAL PARK-
422 PM MDT MON JUN 13 2016
...SPECIAL WEATHER STATEMENT...
AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF OLD FAITHFUL...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
OLD FAITHFUL AROUND 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4447 11105 4469 11076 4439 11043 4424 11102
4428 11105
TIME...MOT...LOC 2220Z 237DEG 21KT 4436 11100
MCDONALDSpecial weather statement, Jun 13, 4:13 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
513 PM MDT MON JUN 13 2016
WYZ020-022-140000-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
513 PM MDT MON JUN 13 2016
...SPECIAL WEATHER STATEMENT...
AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF RED BUTTE...WHICH IS 13 MILES SOUTHWEST OF
CASPER...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN IS ALSO EXPECTED...WITH ONE QUARTER TO
ONE HALF INCH PRECIPITATION FALLING.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4255 10641 4269 10671 4316 10641 4299 10607
4278 10607
TIME...MOT...LOC 2311Z 227DEG 31KT 4271 10652
MCDONALDFunnel Cloud, Natrona
- When
- June 13, 4:35 PM MST to 4:40 PM MST
- Where
- Natrona County, 2.51 mi ENE of Brookhurst to 3.48 mi ENE of Brookhurst
- Reported by
- Public
- Coordinates
- 42.863, -106.184
Two reports were received of a funnel cloud east of Casper in the vicinity of Cole Creek Road.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 13, 20161 death · 2 injured · 1 event
- Tornado and Hail in South Dakota, June 13, 2016$120,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, June 13, 2016EF2 · 18 events
- Tornado and Flash Flood in Colorado, June 13, 2016$30,000 · 2 in hail · 20 events
- Flash Flooding in Texas, June 13, 2016$25,000 · 2 events
- Damaging Wind in Kentucky, June 13, 2016$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Colorado, June 13, 2016EF0 · 8 events
- Hail and Damaging Wind in Nebraska, June 13, 20161.75 in hail · 8 events
- Hail in Montana, June 13, 20161.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Oklahoma, June 13, 201661 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 13, 20161 in hail · 5 events
- Damaging Winds and Heavy Rain in Kansas, June 13, 201680 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646393.